Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Salt Lake City, UT

July 26, 2008Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2008, 3:09 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 3:09 PM MDT (21:09 UTC)
Expired
Jul 26, 2008, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 262116
FFWSLC
UTC017-270015-
/O.NEW.KSLC.FF.W.0010.080726T2109Z-080727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  THIS INCLUDES THE CITY OF ESCALANTE...

* UNTIL 615 PM MDT

* AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
OVER 1 INCH OF RAINFALL IN THE ALVEY WASH AREA SOUTHWEST OF       
ESCALANTE WITH LOCALLY OVER 2 INCHES. FLASH FLOODING IN NORMALLY DRY 
WASHES AND SMALL STREAMS IS EXPECTED.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3775 11175 3782 11152 3756 11135 3755 11175
TIME...MOT...LOC 2109Z 180DEG 0KT 3766 11163

$$

STRUTHWOLF
2 follow-up statements
000 
WGUS75 KSLC 262255
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT SAT JUL 26 2008

UTC017-270015-
/O.CON.KSLC.FF.W.0010.000000T0000Z-080727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
445 PM MDT SAT JUL 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

AT 437 PM MDT...HEAVY RAINFALL HAS SUBSIDED ACROSS THIS AREA SOUTH 
OF ESCALANTE BUT RUNOFF IN NORMALLY DRY WASHES AND SMALL STREAMS IS 
EXPECTED TO REMAIN HIGH. TRAVELERS IN THE AREA SHOULD USE CAUTION AS 
THERE MAY HAVE BEEN ROAD WASH OUTS OR MUD AND ROCK DEBRIS ON RURAL 
ROADS SUCH AS THE SMOKEY MOUNTAIN ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESCALANTE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3775 11175 3782 11152 3756 11135 3755 11175
TIME...MOT...LOC 2245Z 180DEG 0KT 3766 11163

$$

STRUTHWOLF
000 
WGUS75 KSLC 270019
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT SAT JUL 26 2008

UTC017-270020-
/O.EXP.KSLC.FF.W.0010.000000T0000Z-080727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
610 PM MDT SAT JUL 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

RADAR ESTIMATES OF OVER 2 INCHES OF RAINFALL OCCURRED IN ALVEY WASH 
SOUTH OF ESCALANTE THIS AFTERNOON. ALTHOUGH THE RAIN HAS SUBSIDED 
RURAL ROADS IN THIS AREA MAY HAVE INCURRED DAMAGE OR HAVE MUD AND 
ROCK DEBRIS ON THEM. TRAVELERS SHOULD USE EXTREME CAUTION WHILE 
VENTURING THROUGH THIS AREA.

LAT...LON 3775 11175 3782 11152 3756 11135 3755 11175
TIME...MOT...LOC 0010Z 180DEG 0KT 3766 11163

$$

STRUTHWOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:40 AM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 26, 9:40 AM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT SAT JUL 26 2008

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND. A WEAK DISTURBANCE WILL MOVE ACROSS UTAH THIS MORNING
INTO THIS AFTERNOON. DRIER AIR WILL MOVE INTO NORTHERN UTAH SUNDAY
INTO MONDAY.

&&

.DISCUSSION...UPPER LEVEL HIGH PRESSURE REMAINS ACROSS THE REGION
THIS MORNING. A WEAK DISTURBANCE IS CURRENTLY MOVING THROUGH
PORTIONS OF SOUTHERN UTAH. THIS DISTURBANCE HAS HELPED TO DEVELOP
AN AREA OF SHOWERS AND ASSOCIATED CLOUD COVER ACROSS SOUTHERN UTAH
AND NORTHERN ARIZONA. UPDATED THE ZFP THIS MORNING TO ADJUST POPS
UPWARD THIS MORNING ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH AND TO
INCREASE CLOUD COVER OVER MUCH OF SOUTHERN UTAH. EXPECT CLOUD
COVER TO THIN OUT LATER THIS MORNING INTO THIS AFTERNOON.

THE WEAK DISTURBANCE OVER SOUTHWEST UTAH WILL SLOWLY MOVE TO THE
NORTHEAST THROUGHOUT THE DAY. BY THE TIME OF MAXIMUM HEATING OF
THE DAY...THIS DISTURBANCE WILL LIKELY BE NEARING THE UINTA BASIN.
GIVEN THIS TRACK...AM A BIT CONCERNED CONVECTION WILL BE
SUPPRESSED DUE TO SUBSIDENCE BEHIND THE DISTURBANCE...ESPECIALLY
ACROSS PORTIONS OF NORTHERN AND CENTRAL UTAH. WILL MONITOR TRENDS
AND ADJUST THE FORECAST AS NECESSARY.

THE 12Z SLC SOUNDING INDICATED A PRECIPITABLE WATER VALUE OF 0.77
INCHES. WITH TEMPERATURES NEARING 100F ACROSS THE VALLEY LOCATIONS
OF NORTHERN UTAH...THERE MAY BE ENOUGH INSTABILITY TO ALLOW FOR
ISOLATED THUNDERSTORMS IF THEY ARE ABLE TO COUNTERACT THE
SUBSIDENCE BEHIND THE DISTURBANCE. ANY THUNDERSTORMS THAT FORM WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS THIS AFTERNOON AND EVENING
ACROSS NORTHERN AND PARTS OF CENTRAL UTAH. IN ADDITION...WITH DEEP
MOISTURE ACROSS SOUTHERN UTAH...EXPECT SOME LOCATIONS WILL RECEIVE
HEAVY RAINFALL IN THUNDERSTORMS. WHILE A FLASH FLOOD WATCH HAS NOT
BEEN ISSUED...ISOLATED FLASH FLOODING IS POSSIBLE ESPECIALLY IN
SLOT CANYONS AND NORMALLY DRY WASHES ACROSS SOUTHERN UTAH.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO BECOME GUSTY THIS
MORNING AT THE SLC TERMINAL. WINDS ARE FORECAST TO SHIFT TO THE
NORTHWEST BETWEEN 19-21Z THIS AFTERNOON...WITH A 10 PERCENT CHANCE
THE SHIFT WILL BE AS LATE AS 22Z.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE WASATCH FRONT THIS
AFTERNOON. ANY THUNDERSTORMS THAT IMPACT THE TERMINAL WILL LIKELY
HAVE GUSTY AND ERRATIC WINDS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTHERN
AND EASTERN PORTIONS OF THE FIRE DISTRICT TODAY WHILE DRIER AIR WILL
REMAIN OVER THE FAR NORTHWEST. ANY STORMS OVER THE SOUTHEAST TODAY
WILL LIKELY PRODUCE WETTING RAINS BUT THE NORTH LACKS THE DEEP
MOISTURE TO PRODUCE MUCH WETTING RAIN ALTHOUGH ENOUGH HAS SPREAD UP
TO SET OFF ISOLATED AFTERNOON THUNDERSTORMS. ISOLATED DRY LIGHTNING
COULD BE A CONCERN ALONG WITH MICROBURST WINDS OVER THE WEST DESERTS
AND ALONG THE WASATCH FRONT. THIS GENERAL PATTERN WILL PERSIST
SUNDAY AND POSSIBLY MONDAY. THE AIRMASS WILL THEN DRY FROM THE
NORTHWEST ACROSS THE DISTRICT INTO THE MIDDLE OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...KRUSE
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 4:00 AM MDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT SAT JUL 26 2008

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
400 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS SPREAD INTO NORTHEAST UTAH TODAY AND A WEATHER
DISTURBANCE WILL TRACK ACROSS SOUTHERN AND EASTERN UTAH. THIS
WILL INCREASE SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
STORMS IN SOUTHERN AND EASTERN UTAH WILL HAVE THE POTENTIAL
FOR LOCALLY HEAVY RAIN AND AN ELEVATED FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL PERSIST ACROSS THE REGION AND ANOTHER DISTURBANCE
WILL LIFT ACROSS UTAH ON SUNDAY AND INTO SUNDAY NIGHT.
MOISTURE WILL LINGER ON MONDAY AND TUESDAY AND THEN DECREASE ON
WEDNESDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:14 PM MDTFlash Flood WarningSLCGarfield, Piute91 min

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.